Posted on: 21 May 2016
Many people have stained, discolored teeth from drinking a lot of coffee or tea. Some people have tooth discoloration because of using tobacco products. Other people have discolored teeth because of poor oral hygiene. However, if you do not use tobacco, drink tea or coffee and you take good care of your teeth, you may wonder why your teeth are discolored. If you are taking medication or have been treated for some diseases, your teeth may be discolored because of it. Find out more about some medications and types of medical treatments that have been found to cause tooth discoloration.
Antibiotics Can Affect Your Teeth
Tetracycline and doxycycline have been blamed for tooth discoloration, especially in children. If you were given these antibiotics as a child, your adult teeth may have come in discolored. If your mother took tetracycline while she was pregnant with you, your teeth may also have erupted with discoloration already present. Tetracycline attaches to the calcium ions in teeth and when the teeth come in, their exposure to light will cause darkening stains to appear over time.
Chlorhexidine And Cetylpyridinium Chloride In Throat Sprays
Many people use medicated, over-the-counter sprays to soothe the pain of a sore throat. However, the ingredient cetylpyridinium chloride found in some throat sprays are also found in mouthwashes that have been found to discolor the teeth. Chlorhexidine in mouthwashes can also cause tooth discoloration. Discuss with your dentist about the sore throat spray and mouthwash best to use for avoiding tooth discoloration.
Antihistamines Dry Out Your Mouth
If you take antihistamines for allergies, you may have experienced the dry mouth side effects they can cause. Because antihistamines interfere with saliva production in your mouth, many dental experts feel these types of drugs can increase the risk of tooth discoloration. The saliva in your mouth is responsible for washing away food particles and other debris that cause your teeth to become stained. Dry mouth is also a side effect of medications prescribed for depression, anxiety and high blood pressure.
Chemotherapy Can Cause Tooth Discoloration
Chemotherapy for cancer does not cause tooth discoloration directly, but it can cause other symptoms that are directly responsible for tooth discoloration. Many patients going through chemotherapy experience nausea and vomiting that increases the acid in the mouth. The acid in vomit can cause discoloration in the teeth, more so when vomiting is experienced long term like that in chemotherapy treatments. Also, chemotherapy can also cause dry mouth that decreases the saliva production.
If you are wondering about how you can whiten discolored teeth caused by medications or a medical treatment, discussing it with your dentist is important. Many patients have experienced great results for whitening teeth stained by medications. Talk to a dentist like Daniel Savini DDS for more information.Share